Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX

April 9, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 1997, 6:28 PM CDT for Culberson County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1997, 6:28 PM CDT (23:28 UTC)
Expired
Apr 9, 1997, 7:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:50 PM CDTHail 0.75Pine Spgs, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 092328 RRA
SVRMAF
TXC109-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
628 PM CDT WED APR 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHWESTERN CULBERSON COUNTY
 
AT 625 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 54 MILES SOUTHWEST OF CARLSBAD OR 5 MILES WEST OF
PINE SPRINGS MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PINE SPRINGS.
AND THE GUADALUPE MTN. NATIONAL PARK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

PENDERGRAST/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:53 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 2:53 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
252 PM CDT WED APR 9 1997

ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE ACROSS THE SWRN AREAS
WHERE CLOUDS HAVE DISSIPATED ALLOWING FOR GOOD SURFACE HEATING. ADAP
INDICATES TO LI'S TO MINUS 4 CROSSING THE RIVER IN THE MARFA PLATEAU
AREA. THIS TREND IS SUPPORTED BY 12Z FCST SOUNDINGS FOR MRF WITH
CAPE IN EXCESS OF 1500 J/KG AND LI'S TO MINUS 6...HOWEVER PRESENCE
OF CAP MAY INHIBIT DEVELOP ACROSS THE RGN (SEE SWODY1). NONETHELESS
WOULDN'T BE TOO SURPRISED TO SEE A FEW TSTMS DEVELOP THIS AFTERNOON.
OTHERWISE MOST OF THE AREA REMAINS SOCKED IN WITH LOW CLOUDS AND FOG
AS LOW LEVEL WAA ALOFT THE COLD SURFACE AIRMASS IS PROVIDES LIFT.
MODELS ARE DOING A TERRIBLE JOB OF HANDLING THE COLD AIR IN PLACE
ACROSS THE PB AND WILL NOT PLACE MUCH FAITH IN THEM...MORE CONFIDENT
IN FIELDS FROM 85H ON UP. BASED DEVELOPMENT OF LLJ AND WAA PATTERN
EXPECT MSTR TO CONTINUE TO INCREASE ACROSS THE AREA TONIGHT AND
EXPECT TEMPERATURES TO INCREASE WITH THE LOW TEMPERATURES POSSIBLY
OCCURRING AROUND MIDNIGHT. ATMOSPHERE PROGGED TO BECOME SLIGHTLY
UNSTABLE ACROSS THE RGN AS MID LEVEL LR'S STEEPEN AS MSTR INCREASES.
SWODY1 STILL OUTLOOKS PART OF THE PB WITH A SLGHT RISK OF SVR
TONIGHT. THIS POTENTIAL WILL HAVE TO BE WATCHED AS ETA DEVELOPS AN
AREA OF UPPER DIVERGENCE ACROSS THE NRN CWA BY MIDNIGHT. THIS
COMBINED WITH THE PRESENCE OF THE LLJ AND ASSOCD WARM MOIST
ADVECTION AS WELL AS STEEPENING LR'S SUGGEST THE POTENTIAL. AGREE
WITH LBB TO HOLD OFF ON MENTION OF SVR ATTM AS THERE ARE STILL SOME
UNCERTAINTIES IN REGARDS TO MODELS. TMRW MAY TURN OUT TO BE
INTERESTING CONVECTIVELY SPEAKING AS WELL. AS UPPER TROF TO THE W
APPROACHES MID LEVEL SW-W FLOW SHOULD DEVELOP ENHANCING THE
DEVELOPMENT OF THE DRYLINE ACROSS ERN NM AND W TX. WITH LOW CLOUDS
BREAKING DURING THE AFTERNOON SURFACE HEATING SHOULD COME INTO PLAY
AND WITH CAPES TO 1600 J/KG AND LI'S FROM MINUS 4 TO 6 IT COULD BE
INTpERESTING.

MAF 46/74 30/30
CNM 45/76 20/10
MRF 43/76 20/10
P07 50/74 20/30

MURDOCH/YOUNG

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.